Thunderstorm Wind, Ballard
- When
- June 15, 3:20 PM CST
- Where
- Ballard County, La Center
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 37.070, -88.980
Trees were down over a city street.
Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon. Numerous reports of damaging winds accompanied storms within the complex as it moved southeast. The tail end of the complex stalled over the Hopkinsville area during the evening, causing a flash flood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 1:56 PM CST, 1 hour 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 256 PM CDT TUE JUN 15 2010 .UPDATE... UPDATED PUBLIC DISCUSSION FOR SHORT MESOSCALE UPDATE. ALSO UPDATED AVIATION SECTION. && .DISCUSSION... GIVEN SEVERE WIND GUSTS (REPORTED 70 MPH FROM KCGI ASOS) AND REPORTS OF DAMAGE ACROSS THE AREA DUE TO THE ONGOING STORMS...WENT AHEAD AND LOCALLY EXTENDED THE SEVERE THUNDERSTORM WATCH TO INCLUDE ALL OF SOUTHERN ILLINOIS AND MOST OF WEST KENTUCKY. WIND GUSTS OF 60 TO 70 MPH ARE LOOKING MORE AND MORE LIKELY WITH THE STRONGER STORMS. DAMAGE SO FAR HAS CONSISTED OF POWER POLES AND TREES DOWN AS WELL AS SOME STRUCTURAL DAMAGE. PREVIOUS DISCUSSION...(SENT AT 106 PM CDT) MID LEVEL CIRCULATION SEEN ON SATELLITE AND RADAR MOSAIC / PROFILER OVERLAY...MOVING INTO NW MISSOURI WITH A SHARP INCREASE IN CONVECTION NOTED FROM ECNTRL ILLINOIS INTO SOUTHEAST MISSOURI. SVR WATCH IS ONGOING THROUGH 9 PM AND INCLUDES OUR NORTHERN COUNTIES. PROSPECT FOR SVR IS A TAD HIGHER TODAY WITH SLIGHTLY BETTER FLOW ALOFT AND COOLER TEMPS ALOFT ALLOWING FOR STEEPER LAPSE RATES. WIND SHOULD BE THE MAIN THREAT...BUT SOME HAIL IS POSSIBLE TOO. PARENT UPPER SYSTEM WILL MOVE INTO THE GREAT LAKES REGION BY 12Z WEDNESDAY WHILE A WEAK SLOW MOVING FRONTAL BOUNDARY PUSHES INTO THE AREA. WILL TRANSLATE BEST POPS EAST WITH TIME TONIGHT...THEN SUPRESS THEM TO OUR SOUTHERN MOST COUNTIES WEDNESDAY...WITH MOST OF THE AREA DRY AS THE FRONT MAKES EVEN FARTHER SOUTHWARD PROGRESS. THE RIDGE WILL REMAIN PROMINENT ACROSS THE SOUTHERN/SOUTHEAST STATES LATE WEEK THROUGH EARLY NEXT WEEK. KEPT SLIGHT CHANCE OF DIURNAL CONVECTION GOING THROUGH SUNDAY...THEN DRY AFTER THAT...THOUGH LITTLE CHANGE IN AIRMASS MEANS ISOLD TSRA MAY BE POSSIBLE EVEN THEN. TOO FAR OUT TO TELL AT THIS TIME. AFTER A SUBTLE DOWN TICK IN TEMPS AND DEW POINTS NEXT 48 HOURS...WILL RETURN TO HOT AND HUMID CONDITIONS FRIDAY ON THROUGH THE WEEKEND AND INTO NEXT WEEK. STAYED VERY CLOSE TO HPC GUIDANCE IN THE LONG TERM. IN THE SHORT TERM...USED A BLEND OF GFS AND NAM MOS NUMBERS FOR MAXS AND MINS. .AVIATION... SHRA/TSTM DEVELOPMENT IS EXPECTED THROUGH THE AFTERNOON...AND INCLUDED CB AT ALL TAF SITES. ADDED A TEMPO GROUP AT KCGI GIVEN CURRENT RADAR TRENDS. CONVECTION SHOULD TAPER OFF BY 00Z...WITH VFR CONDITIONS EXPECTED OVERNIGHT. AREAS THAT RECEIVE PRECIP MAY SEE SOME MVFR FOG AFTER 06Z...BUT WILL NOT INCLUDE THAT UNTIL WE SEE WHAT SITES HAVE ACTIVITY THIS AFTERNOON. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 414 PM CDT TUE JUN 15 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 414 PM CDT TUE JUN 15 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THE ENTIRE QUAD STATE AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS...WITH A MODERATE RISK ACROSS MOST OF SOUTHERN ILLINOIS...ALL OF SOUTHWEST INDIANA AND A SMALL PART OF NORTHERN KENTUCKY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND INTO TONIGHT. SEVERE STORMS CAPABLE OF STRONG WINDS OF 60 TO 70 MPH AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE. MOVEMENT OF THE ACTIVITY WILL BE NORTHEAST AROUND 40 MPH. LOCALLY HEAVY RAIN WILL ALSO BE LIKELY...ALONG WITH VERY FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS NEAR THE TENNESSEE AND ARKANSAS BORDERS WITH MISSOURI AND KENTUCKY WEDNESDAY. THEN A DAILY CHANCE OF STORMS EXISTS THURSDAY ON THROUGH THE WEEKEND. A BRIEF PULSE SEVERE STORM CANNOT BE RULED OUT...BUT MOST OF THE ACTIVITY SHOULD BE NON SEVERE. HOT AND HUMID WEATHER WILL PREVAIL FROM FRIDAY AND THIS WEEKEND ON INTO THE FIRST PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
305 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG PINCKNEYVILLE 38.08N 89.38W
06/15/2010 PERRY IL TRAINED SPOTTER
LARGE TREE LIMBS DOWN ON HOUSE. WINDS EST. 60 MPH AT HWY
13 AND 154 ON WEST SIDE OF PINCKNEYVILLE.
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM TSTM WND GST CAPE GIRARDEAU 37.31N 89.55W
06/15/2010 M61 MPH CAPE GIRARDEAU MO ASOS
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG W VIENNA 37.41N 88.89W
06/15/2010 JOHNSON IL EMERGENCY MNGR
REPORTS OF SEVREAL TREES DOWN IN CYPRESS AND WEST VIENNA
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST DU QUOIN 38.00N 89.24W
06/15/2010 M66 MPH PERRY IL LAW ENFORCEMENT
SUNSET MEMORIAL PARK CEMETARY ON U.S. 51 NORTH OF DU
QUOIN
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG W VIENNA 37.41N 88.89W
06/15/2010 JOHNSON IL TRAINED SPOTTER
TREES DOWN NEAR 37 SOUTH AND HOUND DOG RIDGE ROAD NORTH
OF CYPRESS.
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT TUE JUN 15 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 4 NW GALATIA 37.88N 88.67W
06/15/2010 SALINE IL EMERGENCY MNGR
TREES DOWN
&&
JAYSONWThe Paducah radar (KPAH), 18 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
14 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Trees were down over a city street.
Large tree tops up to 18 inches in diameter were blown down along Kentucky Highway 358 near Rossington. On the Interstate 24 bridge over the Ohio River, a trained spotter measured a wind gust to 60 mph.
Power lines and trees were blown down on a street.
A campground along the Ohio River at Birdsville sustained minor to moderate damage. Two camper trailers were moved off their blocks. Some awnings were blown off campers. Several trees were uprooted.
Some shingles were blown off. Tree limbs were blown down. The period of strong winds was about 10 to 15 minutes long.
The roof and two chimneys of a house were blown off. The roof was a rubberized roof recently installed after a tornado the previous year.
Multiple trained spotters estimated wind speeds of 60 mph in the Henderson area. Small trees were snapped in the city of Henderson. A wind gust to 55 mph was measured at the Henderson City-County Airport. Six power poles and some trees were down on U.S. Highway 60 near Baskett, and sections of a fence were tossed into a nearby field.
Shingles were blown off roofs.
The Kentucky mesonet site near Marion measured a peak wind gust to 69 mph.
On U.S. Highway 60 about a mile west of Interstate 24, a 30-foot radio tower on top of a fire station was blown down. Further east on U.S. 60 in the city of Paducah, a few trees were blown down and some siding was blown off houses. Windows were blown out of a couple businesses in downtown Paducah. One of the downed trees was a large oak tree that was uprooted. An awning on a house was destroyed, and a fence was blown down. In and near downtown Paducah, large tree limbs were blown down. A four-inch limb landed on a house.
Doors on farms were damaged.
Several streets in downtown Paducah were covered by water.
Multiple trees were blown down in town.
On U.S. Highway 68 southeast of Draffenville, a small building used as a car sales office was blown off its foundation. In Draffenville, wind gusts were estimated from 60 to 65 mph. Utility lines were down.
West of Hopkinsville near Julien, a few large trees were blown down, including one that was snapped. One barn was destroyed along Highway 272, along with a small shed and other small outbuildings. Some corn crops were damaged. Near the Hopkinsville-Christian County Airport, a tree fell on a home. The canopy of a gas station was partially blown down in Hopkinsville. Large branches were blown down onto a few Hopkinsville streets. Power outages were sporadic. Three flags were blown down.
In Hopkinsville, several flooded streets were impassable. Police diverted traffic from these roads. Many other city streets were under five to six inches of water and were becoming impassable. At least three homes were evacuated by the fire department when they became surrounded by floodwater. One of the evacuations became more complicated when a motorist lost control of his vehicle and ran over a safety line being used by rescuers to pull a resident from his home. Outside the city, water was over several roads. At least one road outside the city was impassable. Radar estimated two and one-half inches fell in two hours, with storm totals as much as 3 to 5 inches.
Water was over a side street in Cadiz and over Kentucky Highway 1175 south of Cadiz. Radar estimated storm total rainfall as much as 3 to 5 inches south of Cadiz.
Several roads were still covered with water and barricaded in the Hopkinsville area following the flash flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233354, 233357, 233359, 233355, 233364, 234862, 233361, 233353, 234946, 233358, 233363, 234637, 233356, 233362, 233360, 234628, 234657, 234645.